MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported the single use electrosurgical knife had a small flame shoot out of the blade, the triangular ceramic tip disintegrated, and the handpiece leaked.The knife also could no longer extend.The issue occurred during a therapeutic endoscopic retrograde cholangiopancreatography procedure.The procedure was delayed about 15 minutes and the patient was sedated with propofol.The procedure was completed using a similar device.There were no reports of patient harm or injury.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's device evaluation and investigation.Based on the results of the device evaluation, the event (triangular ceramic tip disintegration) was confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the results of the legal manufacturer's investigation, a definitive root cause of the event (triangular ceramic tip disintegration) could not be identified.However, it¿s likely the cause is related to the following: 1) during the procedure, the amount of discharge increased due to the following factors: the high-frequency output was set too high.The electrosurgical unit was used in the coagulation mode.The output activation time was too long.2)an electrical discharge occurred, and the triangle tip became hot instantly.As a result, the triangle tip melted.The event is detectable/preventable by handling the device in accordance with the following instructions for use (ifu): use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result.Do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation < spray coagulation do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip and cutting knife may likely occur.Stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip and cutting knife may also occur.Be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The event occurred during an endoscopic submucosal dissection procedure.
 
Additional Manufacturer Narrative
Corrected data: h3 (inadvertently omitted on the previous follow-up medwatch report).

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19264636
Report Number9614641-2024-01045
Device Sequence Number12385385
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model NumberKD-645L
Device Lot Number3ZK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2024
Supplement Date Received by Manufacturer12/18/2024
12/30/2024
Initial Report FDA Received Date05/07/2024
Supplement Report FDA Received Date12/30/2024
12/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VIO 3 ERBE HF DEVICE
Patient SexUnknown